Universidad Complutense de Madrid
E-Prints Complutense

The Failure of Rolle's Theorem in Infinite-Dimensional Banach Spaces

Impacto

Downloads

Downloads per month over past year



Azagra Rueda, Daniel and Jiménez Sevilla, María del Mar (2001) The Failure of Rolle's Theorem in Infinite-Dimensional Banach Spaces. Journal of Functional Analysis , 182 (1). pp. 207-226. ISSN 0022-1236

[img] PDF
5MB

Official URL: http://www.sciencedirect.com/science/journal/00221236



Abstract

We prove the following new characterization of Cp Lipschitz) smoothness in Banach spaces. An infinite-dimensional Banach space X has a Cp smooth (Lipschitz)
bump function if and only if it has another Cp smooth (Lipschitz) bump function f such that its derivative does not vanish at any point in the interior of the support of f (that is, f does not satisfy Rolle's theorem). Moreover, the support of this bump can be assumed to be a smooth starlike body. The ``twisted tube'' method we use in the proof is interesting in itself, as it provides other useful characterizations of Cp smoothness related to the existence of a certain kind of deleting diffeomorphisms, as well as to the failure of Brouwer's fixed point theorem even for smooth self-mappings of starlike bodies in all infinite-dimensional spaces.


Item Type:Article
Uncontrolled Keywords:Negligibility; Rolle theorem; Smooth norm; Brouwer fixed point theorem; Bump
Subjects:Sciences > Mathematics > Functional analysis and Operator theory
ID Code:14493
Deposited On:01 Feb 2012 11:35
Last Modified:25 Jun 2013 15:11

Origin of downloads

Repository Staff Only: item control page